« back · www.benzo.org.uk »



HOW TO STOP BENZODIAZEPINES AND
MINIMIZE WITHDRAWAL SYMPTOMS

Yomiuri Evening Edition,
June 7, 2012
by Mitsunobu Sato

When it comes to long term use of benzodiazepines, which are commonly used as tranquilizers and sleeping tablets, there is a risk of developing dependency.

A manual on how to reduce and withdraw will soon be available in Japanese.

Benzodiazepine type drugs work on substances in the brain that control our nerves and the action includes a calming effect.

However, even on therapeutic doses, when taken long term they lose their effect paving the way for untoward side-effects such as depression. On top of this, knowledge of the fact that dependency can form has been around for more than 20 years.

Subsequently, in Western Countries it is standard practice to restrict use to less than 4 weeks in order to avoid dependency; however, in Japan long term prescribing continues to be widely practiced.

A review conducted by the United Nations International Narcotics Control Board in 2010 concluded that the amount of benzodiazepine type sleeping tablets used in Japan is extremely high and that the overall use per 1000 head of capita extends to approximately 6 times more than that of the United States.

When a dependent patient reduces suddenly or stops taking the drug they can display both physical and psychological withdrawal symptoms including irritability, reduced concentration, headaches, nausea etc.

The nature and degree of withdrawal symptoms can vary depending on things such as individual physical constitutions, term of use and dosage. In some cases they resolve relatively quickly and in others they may continue for several years.

Mr. Ryo Tanaka (40) from the Kinki District becomes overly nervous when hes around other people and he suffers from symptoms such as profuse sweating and in 2005 he consulted a psychology clinic.

He was diagnosed with Social Anxiety Disorder and began taking the tranquilizer Xanax (brand name).

He was worried about side-effects but the doctor in charge said "these are safe drugs that can be taken for many years" and subsequently, he ended up taking the maximum allowable amount continuously everyday for about four and a half years.

However, his condition did not improve and when he tried any sudden attempts at reduction, such as reducing the dosage to half that indicated by the doctor in charge, he displayed various withdrawal symptoms.

Hypersensitivity to light, with lights appearing bright, making it difficult for him keep his eyes open, photopsia with seeing flashes of light in the dark, cataracts with eyes appearing smeared, head moving uncontrollably from side to side at the onset of sleep, together with myoclonic jerks inhibiting his ability to sleep etc.

Even after 3 years since total abstinence from the drugs, many symptoms remain and in the spring of 2012 he was diagnosed with benzodiazepine withdrawal syndrome.

In order to minimize withdrawal symptoms, it is necessary to take appropriate measures including changing medications, reducing the amounts in stages etc.

Professor Heather Ashton from the School of Neurology at Newcastle University in England has produced a manual on how to quit benzodiazepine type drugs based on her experience of running a withdrawal clinic.

It is called "The Ashton Manual" and is available to read free of charge at the internet site: www.benzo.org.uk. Up until now there has not been a Japanese version available but with thanks to Tanaka, who has a knack for English, the entire publication has now been translated.

Chief Editor of "The Informed Prescriber", Hirokuni Beppu (Neurologist) and co. are doing the proofreading together with minor touch ups such as making accommodations for the names for which certain drugs are sold under in Japan, and the manual is set to be ready for public release sometime in July.

Beppu adds "The need to train doctors and counselors, who are able to accommodate the needs of patients in accordance with the situation here in Japan, whilst using this manual as basis has become a prime task".

Article translated from the Japanese by Wayne Douglas, June 17, 2012.



Media Archive · Ashton Manual

« back · top · www.benzo.org.uk »